Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 63, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2005, 5:30 PM CDT for Grant County, Kearny County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2005, 5:30 PM CDT (22:30 UTC)
- Expired
- Jun 3, 2005, 6:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Grant County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2565 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 032231 SVRDDC KSC067-093-032300- /O.NEW.KDDC.SV.W.0063.050603T2230Z-050603T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 530 PM CDT FRI JUN 3 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GRANT COUNTY IN SOUTHWEST KANSAS. SOUTHERN KEARNY COUNTY IN SOUTHWEST KANSAS. * UNTIL 600 PM CDT(500 PM MDT) * AT 528 PM CDT(428 PM MDT)...LOCAL LAW ENFORCEMENT REPORTED AND RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER EXTREME NORTHERN GRANT COUNTY AND WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN GRANT COUNTY... RURAL AREAS OF SOUTHERN KEARNY COUNTY... AT 525 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO ON THE GROUND 8 MILES NORTH OF ULYSSES. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3769 10149 3770 10133 3782 10133 3781 10150 $$ & GRZYWACZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:19 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 3, 3:19 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 319 PM CDT FRI JUN 3 2005 .DISCUSSION... DAYS 1-2... HAS BEEN A DIFFICULT DAY DETERMINING THE STATE OF THE ATMOSPHERE. SEVERAL COMPLICATING FACTORS ARE/WERE THE OUTFLOW BOUNDARY FROM THE OVERNIGHT MCS THAT TRACKED FIRST ACROSS NORTHERN KANSAS AND THEN SOUTH IN SOUTH CENTRAL KANSAS. AT THE SAME TIME, A RATHER VIGOROUS SOUTHERN BRANCH UPPER SYSTEM WAS MOVING NORTH/NORTHEAST OUT OF THE TX PANHANDLE. THROW IN VARIOUS MESOSCALE FEATURES AND IT MAKES FOR CHALLENGING TIME IN THE OFFICE. WITH THE TX PANHANDLE SYSTEM, THERE HAD BEEN A LARGE AND SOLID AREA OF MAINLY RAIN MOVING NORTH TOWARD THE CWA. WE UPPED THE POPS IN ANTICIPATION OF THIS HOLDING TOGETHER. HOWEVER, DURING THE AFTERNOON THERE HAS BEEN AN OVER DECREASE IN AREAL COVERAGE. HOWEVER, SOME BREAKS IN THE OVERCAST HAS OCCURRED WHICH MAY YET YIELD A FEW TSRA THAT WOULD MOVE ACROSS THE AREA. WILL KEEP HIGHER POPS EARLY AND GRADUALLY DECREASE THEM TOWARD MIDNIGHT. ATTENTION THEN TURNS TO THE WEST WHEN THE NORTHERN BRANCH S/WV TROUGH THAT BY AFTERNOON WAS MOVING INTO EASTERN UTAH. THIS HAD SOME DECENT COLD AIR ALOFT WITH IT...WHICH SHOULD SPREAD ACROSS THE REGION TOMORROW. SURFACE FEATURES ASSOCIATED WITH THIS SYSTEM SHOULD BE IN THE VICINITY DURING THE DAY SATURDAY. WILL CARRY CHC POPS WITH IT. BY SUNDAY, RIDGING WILL BE TAKING PLACE SO WILL NOT HAVE PCPN MENTIONED THEN. DAYS 3-7... MODELS CONTINUE TO ADVERTISE SPLIT FLOW AS SEVERAL WAVES ROTATE AROUND THE PERSISTENT UPPER TROF OVER THE WRN CONUS. TIMING REMAINS UNCERTAIN BUT EC/GFS BOTH SUGGEST THE BETTER OPPORTUNITY OF PCPN WILL BE MID WEEK. CURRENT GRIDS REFLECTING WET REGIME WITH CLIMO POPS MID WEEK. AT THIS TIME WILL LEAVE AS IS UNTIL CONFIDENCE IMPROVES. DID REMOVE POPS FOR SUNDAY NIGHT AS RIDGE BUILDS INTO THE AREA. AS FOR TEMPS KEPT TEMPS AOA CLIMATOLOGY AS IT LOOKS LIKE ANY COLD AIR WILL REMAIN TO OUR NORTH THROUGH MOST OF THE PERIOD. WILL HAVE TO WATCH LATE WEEK HOWEVER BUT TREND IN GRIDS REFLECT THIS WELL. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 82 57 83 / 60 40 30 10 GCK 57 78 56 83 / 60 40 30 10 EHA 57 78 55 83 / 60 30 20 10 LBL 58 82 56 83 / 60 30 20 10 HYS 60 79 56 85 / 60 50 40 10 P28 64 86 62 86 / 60 40 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && 07/18
Hazardous weather outlook, Jun 3, 1:50 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 150 PM CDT FRI JUN 3 2005 KSZ030-031-043>046-061>066-074>081-084>090-041000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 150 PM CDT FRI JUN 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL STORM MOVING NORTH OUT OF THE TEXAS PANHANDLE WILL HELP PRODUCE BANDS OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA THROUGH THIS EVENING. THE STRONGEST STORMS THROUGH MID AFTERNOON WILL BE APPROACHING INTERSTATE 70. THERE IS SOME CHANCE THAT ONE OR TWO OF THESE STORMS COULD BRIEFLY BECOME SEVERE. THE ENVIRONMENT IN THIS AREA IS MARGINALLY FAVORABLE TO PRODUCE A BRIEF WEAK TORNADO. ELSEWHERE THE MAIN THREAT FROM ANY STORMS THAT DEVELOP WILL BE BRIEF HEAVY RAIN ALTHOUGH THE STRONGEST STORMS COULD PRODUCE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY ACROSS ALL OF SOUTHWEST KANSAS AS YET ANOTHER UPPER LEVEL DISTURBANCE MOVES THRU THE REGION. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. A COLD FRONT WILL MOVE EAST ACROSS SOUTHWEST KANSAS ON SATURDAY AND WILL BECOME THE FOCUS FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT. THUNDERSTORMS ARE IN THE FORECAST FOR MUCH OF THE UPCOMING WEEK. IT IS TOO EARLY TO SAY WHETHER THERE WILL BE ORGANIZED SEVERE WEATHER OR NOT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ALONG I-70 AND AFTER 5 PM IN THE PRATT AND MEDICINE LODGE AREAS. 07
In the hours before
Local storm report, Jun 3, 1:18 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
118 PM CDT FRI JUN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM TORNADO 7 WSW NESS CITY 38.41N 100.03W
06/03/2005 NESS KS STORM CHASER
TORNADO OBSERVED FROM 1256 TO 1259 PM.
&&
07The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:09 PM CDT | Tornado Warning | DDC | Ness | 26 min |
| Jun 3, 5:32 PM CDT | Tornado Warning | DDC | Grant, Kearny | 32 min |
| Jun 3, 5:58 PM CDT | Tornado Warning | DDC | Stevens | 21 min |
| Jun 3, 6:00 PM CDT | Tornado Warning | DDC | Kearny | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.